Back to Ask the Diabetes Team Ask the Diabetes Team

From Lancaster, Ohio, USA:

My nine-year-old son was diagnosed with type 1 in May 2006. Since his diagnosis, time, he has been on Humalog, NovoLog and, most recently, Apidra. After a hospital visit due to yet another uncontrolled hyperglycemia episode, he is now back on Humalog. His doctor has said that she has not had a case like my son's. She believes his body is producing antibodies to the insulin we are injecting. This is causing high sugars and ketones in his system. We were able to get this somewhat controlled by a drip in the hospital, however, less than 24 hours later and back on injections, he again had high blood sugars and ketones. We are all at a loss and need guidance. The doctors stated that they have found minimal research for this problem and that they are unsure how to treat him. I am in despair and need any information I can receive. I have tried to search as many medical journals, but have had little luck. My son is not reacting to any insulin we are able to administer at home.

Prior to this recent hospitalization, my son was on Lantus. They suggested we switch to Levemir in hopes this would help. Upon entrance to the hospital, his blood sugar was 730 mg/dl [40.1 mmol/L]. We have been out a few days and he is now back to the mid to high 300s mg/dl [over 19.4 mmol/L] and above. Normal ranges for him over the last few weeks are the mid 400s mg/dl [over 25.0 mmol/L] with ketones ranging from small to large. We were able to clear them in the hospital being on a drip after two days, but they have since returned with the uncontrolled sugars. My son weighs 63 pounds, so it is unlikely double diabetes.

I am not sure of his A1c in the hospital, but his last two were 8.1 and 8.9. The 8.1 was taken in August and the 8.9 in November. I am sure it has gone up as he continues to experience the highs.


If this truly were an unusual antibody response to insulin being injected, sometimes intramuscular injections would work when subcutaneous injections would not. I have one such patient where this solved the problem. One other such patient responded to a one week course of prednisone, which stopped the problem as well. We had both of them in the hospital during these treatment attempts so that close monitoring could be accomplished with appropriate safety, ketone checks, etc. You are correct that this is quite rare.


Original posting 24 Dec 2008
Posted to Hyperglycemia and DKA and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.